Hoyle JD, Davis AT, Putman KK, et al. Medication dosing errors in pediatric patients treated by emergency medical services. Prehosp Emerg Care, Oct 14, 2011 [e-pub ahead of print].
Background—Medication dosing errors occur in up to 18% of hospitalized children. There are limited data to describe pediatric medication errors by emergency medical services (EMS) paramedics. It has been shown that paramedics have infrequent encounters with pediatric patients. Objective—To characterize medication dosing errors in children treated by EMS. Methods—[Authors] studied patients aged less than or equal to 11 years who were treated by paramedics from eight Michigan EMS agencies from January 2004 through March 2006. [They] defined a medication dosing error as greater than or equal to 20% deviation from the weight-appropriate dose, as determined by the patient’s reported weight in the prehospital medical record or by use of the Broselow-Luten tape (BLT). [They] studied errors in administering six EMS medications commonly given to children: albuterol, atropine, dextrose, diphenhydramine, epinephrine and naloxone.
Results—There were 5,547 children aged less than or equal to 11 years who were treated during the study period, of whom 230 (4%) received drugs and had a documented weight. Patients received 360 medication administrations. Multiple administrations occurred in 73 cases. Medication dosing errors occurred in 125 of the 360 (35%). Relative drug dosage errors were as follows: albuterol 23%, atropine 49%, diphenhydramine 54% and epinephrine 61%. The mean error for intravenous/intraosseous 1:1,000 epinephrine overdoses was 808%. The mean error for intravenous/intraosseous 1:1,000 epinephrine underdoses was 36%. Conclusions—Medications delivered in the prehospital care of children were frequently administered outside of the proper dose range when compared with patient weights recorded in the prehospital medical record. EMS systems should develop strategies to reduce pediatric medication dosing errors.
The concern over EMS pediatric medication dosing errors has been reported in a number of previous studies. The authors here help us understand that the problem is still very common. Overall, 35% of the dosages were incorrect, and even worse, if one excludes albuterol (which was the same dose for all patients so required no calculation), for IV/IO drugs, 56% were more than 20% too high or too low. Pediatric patients were more likely to get an incorrect dose than the correct one.
The extremely low frequency of these cases is the most important root cause—and the most difficult to address. Of 163,000 total patients encountered in a little over two years, only 267 were less than 12 and received drugs. That’s only 1 in 635. Taking away albuterol, it’s down to 1 in 2,000. To remain proficient in caring for a critically ill patient, with the added emotional stress of it being a child, every 2,000th run—for most of us that will be many months to many years—is a great challenge. On top of that, in that rare and critical case, one must immediately and accurately perform calculations (e.g., pounds vs. kilograms, milliliters vs. kilograms, 1:1,000 vs. 1:10,000). Even In the best and slowest of circumstances, many of us would find that difficult—and want to repeat and verify before administration.
Unfortunately, though we know the problem, the solution is not clear. Better training should help. For example, the albuterol dose here was the same for all patients, yet given incorrectly 23% of the time. The authors speculated that paramedics were not sufficiently familiar with the drug and were intentionally giving less than a full dose to kids. More frequent training may also help. A pediatric-specific class every two years may not be enough. Refresher training focusing on drugs and dosing every, say, six months may be more appropriate. Emphasizing use of the Broselow-Luten tape, especially with better length-weight-dose assistance, may also improve performance.